Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Tucson, AZ

July 9, 2017Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2017, 4:20 PM MST for Pinal County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2017, 4:20 PM MST (23:20 UTC)
Expired
Jul 9, 2017, 5:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WUUS55 KTWC 092320
SVRTWC
AZC021-100000-
/O.NEW.KTWC.SV.W.0011.170709T2320Z-170710T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
420 PM MST SUN JUL 9 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 500 PM MST

* At 419 PM MST, a severe thunderstorm was located 7 miles northeast
  of San Manuel, or 26 miles southeast of Winkelman, moving northwest
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and
  Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 2319Z 115DEG 12KT 3266 11051 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
2 follow-up statements
725 
WWUS55 KTWC 092342
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
442 PM MST SUN JUL 9 2017

AZC021-100000-
/O.CON.KTWC.SV.W.0011.000000T0000Z-170710T0000Z/
Pinal-
442 PM MST SUN JUL 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTHEASTERN PINAL COUNTY...

At 441 PM MST, a severe thunderstorm was located near Mammoth, or 22
miles southeast of Winkelman, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 2341Z 115DEG 12KT 3269 11059 

HAIL...1.00IN
WIND...60MPH
 
$$

Francis
687 
WWUS55 KTWC 100001
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
501 PM MST SUN JUL 9 2017

AZC021-100010-
/O.EXP.KTWC.SV.W.0011.000000T0000Z-170710T0000Z/
Pinal-
501 PM MST SUN JUL 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the Severe Thunderstorm Warning has been allowed to expire.

LAT...LON 3271 11046 3253 11050 3263 11089 3292 11069
TIME...MOT...LOC 0000Z 115DEG 12KT 3271 11065 

$$

Francis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:04 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 9, 3:04 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
304 PM MST Sun Jul 9 2017

.SYNOPSIS...A big jump in our moisture will bring some strong
thunderstorms to the area this afternoon and evening. Otherwise,
plenty of moisture for afternoon and evening thunderstorms with a
favorable pattern for storm development most days this week. The
increase in moisture and rain chances will also result in more
seasonable temperature readings.

&&

.DISCUSSION...Solid moisture with precipitable water up to the 1.3
to 1.45 inches range. Surface dew points holding well in the
middle 50s to lower 60s this afternoon, which is up 10 to 20
degrees compared to this time yesterday. Thunderstorm coverage has
increased and chances will remain elevated through the evening
hours as we continue to monitor organized outflow from earlier
activity.

Otherwise, high pressure northeast and east of the area means we
have a favorable pattern for an average early season thunderstorm
forecast with a deeper fetch of moisture now available. A chance
of afternoon and evening showers and thunderstorms that will
favor higher terrain with day-to-day variations. Up periods
possible Monday evening with strong outflow from northern Sonora,
and Thursday with potential easterly wave crossing northern
Mexico.

&&

.AVIATION...Valid thru 11/00Z.
SCT TSRA/SHRA area-wide into this evening under SCT-BKN clouds 8-12k
ft AGL. MVFR conditions and gusts near 45 kts possible with the
stronger TSRA. Otherwise, VFR conditions with SFC wind wly/nwly 8-13
kts, weakening overnight into Monday. A few SHRA may persist
overnight with SCT SHRA/TSRA redeveloping Monday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail today through the upcoming week, with better chances in
the mountains. Expect brief strong, gusty and erratic winds due to
thunderstorm outflows. Otherwise, 20-foot winds will generally be
terrain driven at less than 15 mph. Occasional gusts will occur
during the afternoon hours due to daytime heating. High temperatures
will be close to seasonal normals this week and increased moisture
will help moderate relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 8 PM MST this evening for AZZ501-502-
504-505.

&&

Meyer/French

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 12:04 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1204 PM MST SUN JUL 9 2017

AZZ503-504-507-513-091945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1204 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1245 PM MST...

At 1203 PM MST, National Weather Service meteorologists were
tracking a strong thunderstorm 18 miles southeast of Green Valley,
moving northwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Amado, Sonoita, Madera
Canyon and Arivaca Junction.

LAT...LON 3168 11062 3156 11078 3174 11115 3198 11085
TIME...MOT...LOC 1903Z 140DEG 13KT 3168 11076

French
Special weather statement, Jul 9, 12:40 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1240 PM MST SUN JUL 9 2017

AZZ508-512-092045-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1240 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
145 PM MST...

At 1239 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Douglas, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Douglas, Mcneal, Bisbee-Douglas Airport and Pirtleville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3162 10968 3154 10921 3136 10922 3133 10947
      3134 10966
TIME...MOT...LOC 1939Z 092DEG 15KT 3146 10931

Meyer
Special weather statement, Jul 9, 2:12 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
212 PM MST SUN JUL 9 2017

AZZ507-513-092200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
212 PM MST SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COCHISE COUNTY...

At 211 PM MST, a strong thunderstorm was located near Sierra Vista
Southeast, or 11 miles south of Sierra Vista, moving west at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National
Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon
Preserve.

LAT...LON 3157 11046 3145 10997 3133 11001 3133 11046
TIME...MOT...LOC 2111Z 101DEG 11KT 3140 11022

French
Special weather statement, Jul 9, 3:41 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST SUN JUL 9 2017

AZZ507>509-511-092315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra Vista/Benson-Eastern Cochise
County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno
Mountains including Mount Graham-
341 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
415 PM MST...

At 340 PM MST, Doppler radar and web cams were tracking a group of
strong thunderstorms 25 miles east of San Manuel, or 31 miles
northwest of Willcox, moving west-southwest at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Fort Grant and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3277 11019 3262 10993 3242 10972 3232 11009
      3251 11032 3272 11041
TIME...MOT...LOC 2240Z 063DEG 15KT 3258 11021

Cerniglia
Special weather statement, Jul 9, 4:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
417 PM MST SUN JUL 9 2017

AZZ506-507-509-511-100000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
417 PM MST SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
500 PM MST...

At 416 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Mammoth, or 25 miles southeast of Winkelman, moving
northwest at 15 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville.

LAT...LON 3272 11039 3254 11050 3266 11089 3294 11071
TIME...MOT...LOC 2316Z 116DEG 14KT 3269 11053

Francis

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 8, 5:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 8, 6:53 PM MSTSpecial Weather StatementTWC37 min
Jul 8, 7:12 PM MSTSpecial Weather StatementTWCPinal33 min
Jul 8, 7:15 PM MSTSpecial Weather StatementTWC45 min
Jul 8, 7:41 PM MSTBlowing Dust AdvisoryTWCPinal79 min
Jul 9, 12:04 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 9, 12:06 PM MSTBlowing Dust AdvisoryTWCPima, Pinal8 hr
Jul 9, 12:18 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz42 min
Jul 9, 12:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 9, 12:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 9, 1:13 PM MSTSevere Thunderstorm WarningTWCCochise25 min
Jul 9, 1:25 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Jul 9, 1:41 PM MSTSevere Thunderstorm WarningTWCSanta Cruz49 min
Jul 9, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Jul 9, 2:12 PM MSTSpecial Weather StatementTWC48 min
Jul 9, 2:39 PM MSTFlash Flood WarningTWCPima81 min
Jul 9, 3:41 PM MSTSpecial Weather StatementTWCGraham34 min
Jul 9, 4:17 PM MSTSpecial Weather StatementTWC43 min
Jul 9, 4:30 PM MSTSpecial Weather StatementTWCPima45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.